Angiotensin-converting enzyme inhibitors (ACE-I) have become the mainstem of antihypertensive therapy and first-choice agents for vasodilation in congestive heart failure (CHF). A typical dry cough is the main cause for discontinuation of ACE-I therapy. Data about the incidence, course, and clinical significance of this side effect are conflicting. This study determined the incidence of cough in ACE-I treated patients with hypertension and with CHF and to appreciate its clinical significance; 268 ACE-I treated patients, 164 with hypertension and 104 with CHF were prospectively followed for at least 1 year and specifically questioned about cough and other side effects. In those in whom cough developed, a second and then a third ACE-I were tried. Cough developed in 50 (18.6%) of the 268 patients; 23 patients with hypertension (14%) had coughs 24.7 ± 17.1 (SD) weeks after initiation of therapy, 27 patients with CHF (26%) had coughs 12.3 ± 12 (SD) weeks after the start of ACE-I therapy (P = 0.005). All but three patients had coughs also on the second and third ACE-I. The time from the beginning of therapy to the onset of cough was significantly shorter with the second than the first drug. ACE-I agents had to be discontinued in 50% of the patients in whom coughs developed, most of them in the CHF group. In the others, cough was well tolerated or disappeared during subsequent months. The incidence of cough, which necessitated discontinuation of ACE-I treatment, was 4% among patients with hypertension and 18% among patients with CHF (P < 0.001). ACE- I-induced cough is common in patients with CHF and usually dictates the interruption of this treatment. In hypertension, ACE-I therapy may be continued in most patients despite the cough, which will subsequently regress in intensity or disappear. Alternative ACE-I agents should not be tried because cough will reappear.
|Number of pages||5|
|Journal||Journal of Clinical Pharmacology|
|State||Published - 1994|